Alert archive / California / Beach Hazards Statements in 2019
Beach Hazards Statement 17, NWS Los Angeles, CA
NWS Los Angeles, CA issued this beach hazards statement at Aug 29, 2019, 1:16 PM PDT for Los Angeles County, California. It took effect at Aug 29, 2019, 6:00 PM PDT. It was in force for 29 hr.
The area
The counties it named.
The facts
- Issued
- Aug 29, 2019, 1:16 PM PDT (20:16 UTC)
- In effect from
- Aug 29, 2019, 6:00 PM PDT
- Expired
- Aug 30, 2019, 11:00 PM PDT
- In force
- 29 hr
- Issued by
- NWS Los Angeles, CA
County Los Angeles County, CA
The radar
The Santa Ana Mts radar (KSOX), 71 km from the middle of the area, began a volume at 20:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 8.3 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1253 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 55 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
476 WHUS46 KLOX 292016 CFWLOX Coastal Hazard Message National Weather Service Los Angeles/Oxnard CA 116 PM PDT Thu Aug 29 2019 CAZ039>041-087-301115- /O.NEW.KLOX.BH.S.0017.190830T0100Z-190831T0600Z/ Santa Barbara County South Coast-Ventura County Coast- Los Angeles County Coast including Downtown Los Angeles- Catalina and Santa Barbara Islands- 116 PM PDT Thu Aug 29 2019 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 6 PM PDT THIS EVENING THROUGH FRIDAY EVENING... The National Weather Service in Los Angeles/Oxnard has issued a Beach Hazards Statement for large high tides, which is in effect from 6 PM PDT this evening through Friday evening. * HAZARDS...Large high tides between 7.0 and 7.4 feet are expected around 915pm this evening, and around 10pm Friday evening. * IMPACTS...Pooling of sea water is possible around the time of high tide that is uncommon with normal tidal ranges. This includes some harbor and beach areas like walkways, bike paths, and parking lots. Enhanced beach erosion is also likely. No significant damage is expected. Strong rip currents should form at night between high and low tides. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Beach Hazards Statement is issued when threats such as rip currents...longshore currents...sneaker waves and other hazards create life-threatening conditions in the surf zone. Swim near a lifeguard. If caught in a rip current, relax and float. Don't swim against the current. If able, swim in a direction following the shoreline. If unable to escape, face the shore and call or wave for help. && $$ Kittell
3 follow-up statements
402 WHUS46 KLOX 300519 CFWLOX Coastal Hazard Message National Weather Service Los Angeles/Oxnard CA 1019 PM PDT Thu Aug 29 2019 CAZ039>041-087-301500- /O.CON.KLOX.BH.S.0017.000000T0000Z-190831T0600Z/ Santa Barbara County South Coast-Ventura County Coast- Los Angeles County Coast including Downtown Los Angeles- Catalina and Santa Barbara Islands- 1019 PM PDT Thu Aug 29 2019 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH FRIDAY EVENING... * HAZARDS...Large high tides between 7.0 and 7.4 feet are expected around 915pm this evening, and around 10pm Friday evening. * IMPACTS...Pooling of sea water is possible around the time of high tide that is uncommon with normal tidal ranges. This includes some harbor and beach areas like walkways, bike paths, and parking lots. Enhanced beach erosion is also likely. No significant damage is expected. Strong rip currents should form at night between high and low tides. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Beach Hazards Statement is issued when threats such as rip currents...longshore currents...sneaker waves and other hazards create life-threatening conditions in the surf zone. Swim near a lifeguard. If caught in a rip current, relax and float. Don't swim against the current. If able, swim in a direction following the shoreline. If unable to escape, face the shore and call or wave for help. && $$
923 WHUS46 KLOX 301305 CFWLOX Coastal Hazard Message National Weather Service Los Angeles/Oxnard CA 605 AM PDT Fri Aug 30 2019 CAZ039>041-087-310600- /O.CON.KLOX.BH.S.0017.000000T0000Z-190831T0600Z/ Santa Barbara County South Coast-Ventura County Coast- Los Angeles County Coast including Downtown Los Angeles- Catalina and Santa Barbara Islands- 605 AM PDT Fri Aug 30 2019 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS EVENING... * HAZARDS...Large high tides between 7.0 and 7.4 feet are expected around 915pm this evening. * IMPACTS...Pooling of sea water is possible around the time of high tide that is uncommon with normal tidal ranges. This includes some harbor and beach areas like walkways, bike paths, and parking lots. Enhanced beach erosion is also likely. No significant damage is expected. Strong rip currents should form at night between high and low tides. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Beach Hazards Statement is issued when threats such as rip currents...longshore currents...sneaker waves and other hazards create life-threatening conditions in the surf zone. Swim near a lifeguard. If caught in a rip current, relax and float. Don't swim against the current. If able, swim in a direction following the shoreline. If unable to escape, face the shore and call or wave for help. && $$
046 WHUS46 KLOX 302027 CFWLOX Coastal Hazard Message National Weather Service Los Angeles/Oxnard CA 127 PM PDT Fri Aug 30 2019 CAZ039>041-087-310600- /O.CON.KLOX.BH.S.0017.000000T0000Z-190831T0600Z/ Santa Barbara County South Coast-Ventura County Coast- Los Angeles County Coast including Downtown Los Angeles- Catalina and Santa Barbara Islands- 127 PM PDT Fri Aug 30 2019 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 11 PM PDT THIS EVENING... * HAZARDS...Large high tides between 6.9 and 7.1 feet are expected around 1000 PM this evening. * IMPACTS...Pooling of sea water is possible around the time of high tide that is uncommon with normal tidal ranges. This includes some harbor and beach areas like walkways, bike paths, and parking lots. Enhanced beach erosion is also likely. No significant damage is expected. Strong rip currents should form at night between high and low tides. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Beach Hazards Statement is issued when threats such as rip currents...longshore currents...sneaker waves and other hazards create life-threatening conditions in the surf zone. Swim near a lifeguard. If caught in a rip current, relax and float. Don't swim against the current. If able, swim in a direction following the shoreline. If unable to escape, face the shore and call or wave for help. && $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Los Angeles, CA wrote its last area forecast discussion before this beach hazards statement went out at Aug 29, 11:01 AM PDT, 2 hours 15 minutes earlier.
Area forecast discussion, Aug 29, 11:01 AM PDT, 2 hours 15 minutes before
Area Forecast Discussion
National Weather Service Los Angeles/Oxnard CA
1101 AM PDT Thu Aug 29 2019
Updated Aviation Discussion
.SYNOPSIS...29/811 AM.
High pressure will warm temperatures through the weekend. There
will be gusty winds across western Santa Barbara County this
afternoon and overnight. Night through morning low clouds will
affect some coastal areas through the period.
&&
.SHORT TERM (TDY-SAT)...29/947 AM.
Everything pointing to a warmer day today in most areas, but
especially coast/valleys. Marine layer depth has been cut in half
to around 1200' and gradients are trending weaker. Those factors
have the most influence at lower elevations and thus it's not
surprising to see those areas already off to a quicker start in
terms of temps. The building ridge aloft is also warming the air
mass as a whole and this will be the factor that warms the
mountains and deserts, but the change won't be as dramatic as
places closer to the coast.
***From previous discussion***
The main concern today will be a developing Sundowner affecting
the western portion of the Santa Barbara South Coast late this
afternoon through the overnight hours. An increasing northerly
gradient between SBA-SMX this afternoon and evening peaking
around -3.5MB will cause gusty NW to N winds to affect the Santa
Barbara South Coast between Gaviota and Refugio. Sustained winds
from 20 to 35 mph with gusts between 40 and 50 mph can be expected
through the passes and canyons. There will also be some gusty
winds towards Goleta and the San Marcos Pass, but not nearly as
strong.
Synoptically, High pressure aloft (594DM) over SoCal will
strengthen and expand well out over the Ern Pac and east into
Texas. By Saturday the main upper high will shift towards the
4-Corners Region with a strong ridge axis continuing across the
Southern California. For today, high temps will continue to
gradually warm today up 2-6 degrees for most locations. High
temps, will continue to gradually warm up each day through
Saturday. Triple digit highs are expected across the Antelope
Valley and on Saturday for a few valley locations including
Woodland Hills and Paso Robles with most valleys remaining in the
90s. Night through morning low clouds will continue to affect the
Central Coast and could reach the Santa Ynez Valley, but not as
widespread Fri/Sat. For areas to the south, confidence is lower
for areal coverage of low clouds. Best chances will be across the
L.A. County Coast. Some patchy low clouds could develop across the
Ventura coast. Another weaker Sundowner is expected once again
late Friday afternoon/evening.
.LONG TERM (SUN-WED)...29/344 AM.
The warming trend will continue into Sunday with weak onshore
flow and minimal marine layer clouds. Warmer valley temps as high
as 104 possible while AV temps reach as high as 108. An excessive
heat watch might need to be issued by Friday valid for Sunday
across the Antelope Valley.
The upper level pattern with the center of the high located over
the 4-Corners region will be conducive in drawing up some mid
level moisture from SE California by late Sunday into Monday.
Initially we'll just see some mid and high clouds but by Monday
afternoon there may be enough lower level moisture and instability
to generate isolated thunderstorms over the eastern LA County
mountains. The GFS shows more westward propagation of the moisture
Monday night into Tuesday leading to a slightly better chance of
showers and thunderstorms. There's even a non-zero chance of
precip over the coast and valleys, though too low confidence this
far out to put that in the forecast. The additional moisture in
the air will increase humidities at least across the eastern and
southern portion of the forecast area and warm up overnight lows.
Afternoon temps may drop slightly but the added humidity will make
it feel at least as warm if not warmer.
Models continue to struggle beyond Tuesday with a system moving
into the Pac NW. The deterministic GFS runs have been stalling a
trough along the West Coast while the ECMWF has been much more
progressive and not as strong. The latest 00z GFS model now keeps
southerly moist flow through at least Wednesday, while the
European model has not changed its tune with drier SW flow aloft
over the forecast area. Since confidence is good through Tuesday,
will not be making any changes to the previous forecast, but if
the GFS is right, there will continue to be a slight chance of
showers or thunderstorms in the L.A. and possibly the Ventura
County Mountains Wed. So for now, expect monsoon moisture to
remain east of the area by Wednesday and continue a slight cooling
trend through the middle of next week.
&&
.AVIATION...29/1759Z.
At 17Z, the marine layer at KLAX was 800 feet. The top of the
inversion was 1800 feet with a temperature of 23 degrees Celsius.
Moderate confidence in VFR everywhere through 03Z. Low clouds and
fog likely tonight into Friday, but low to moderate confidence in
exactly where and when. LIFR cats possible at KSMX (80 percent
chance), KSBP (60 percent), KPRB (40 percent). IFR cats
possible at KLGB KLAX (60 percent chance), KSMO (50 percent),
KOXR (40 percent), KCMA (20 percent), KSBA KBUR KVNY (10 percent).
KLAX...10 percent chance of BKN008 at times 23-04Z. 60 percent
chance of OVC006-008 arriving 10-13Z Friday and lasting through
15-18Z. Southeast winds likely 10-16Z Friday, but moderate
confidence of stay below 8KT.
KBUR...High confidence in VFR and seasonal winds through at least
12Z Friday. 10 percent chance of IFR CIGS/VIS 12-16Z.
&&
.MARINE...29/919 AM.
High confidence in strong Small Craft Advisory (SCA) conditions
through at least early next week, beyond 20 miles from shore from
the Central Coast to San Nicolas Island. 30 percent chance of
reaching low-end Gale Force over the weekend.
Low to moderate confidence in low-end SCA conditions over the
western Santa Barbara Channel and the Central Coast nearshore
through at least early next week as well, mainly in the late
afternoon and evening hours. Stronger than usual seabreeze is
expected everywhere else. These winds will increase the short
period waves everywhere, with widespread and long-lasting choppy
seas.
Dense fog will also be possible starting Thursday, especially
around the Central Coast, which could last all day and through at
least the weekend.
&&
.FIRE WEATHER...29/907 AM.
Weakening onshore flow combined with a persistent upper level high
pressure ridge will result in an extended period of very warm and dry
conditions across interior sections through this weekend.
Temperatures over interior valleys, mountains, and deserts will be in
the mid to upper 90s and some areas will reach the century mark
through the weekend. Minimum humidity readings in the teens to lower
twenties will be common over interior areas by Saturday and continue
on Sunday. Gusty south to southwest winds are expected to continue
in interior sections, especially the Los Angeles County mountains and
Antelope Valley, including the Highway 14 corridor. These conditions
will result in elevated fire weather conditions over interior areas
through this weekend.
Additionally, gusty northerly winds will be likely each evening
through this weekend across the western portions of the Santa Barbara
County south coast and adjacent foothills, with the strongest winds
expected both this evening and Friday evening. Wind gusts between 35
and 45 mph near Gaviota and Refugio will be possible during this
event. Although some downslope warming and drying is expected during
this event, humidities should remain above critical levels.
&&
.LOX WATCHES/WARNINGS/ADVISORIES...
CA...Wind Advisory in effect from 5 PM this afternoon to 3 AM PDT
Friday for zones 39-52. (See LAXNPWLOX).
PZ...Small Craft Advisory in effect from 3 PM this afternoon to 9
PM PDT this evening for zone 645. (See LAXMWWLOX).
Small Craft Advisory in effect from 6 PM this evening to 3 AM
PDT Friday for zone 650. (See LAXMWWLOX).
Small Craft Advisory in effect from 3 PM this afternoon to 9
AM PDT Friday for zone 670. (See LAXMWWLOX).
Small Craft Advisory in effect until 9 AM PDT Friday for
zones 673-676. (See LAXMWWLOX).
&&
.HAZARD POTENTIAL OUTLOOK (SAT-WED).
Temperatures in the Antelope Valley may reach excessive heat
levels Sunday with highs at or above 105. Isolated thunderstorms
are possible Monday and Tuesday over the mountains and Antelope
Valley.
&&
PUBLIC...MW/Kaplan
AVIATION...Kittell
MARINE...Kittell
FIRE...Sirard
SYNOPSIS...B
weather.gov/losangelesThe office that day
Everything else NWS Los Angeles, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 29, 5:56 AM PDT | Wind Advisory | LOX | 21 hr |
Nearby
Beach Hazards Statements in California, 2019Every beach hazards statement in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.